Alert archive / Wisconsin / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Green Bay, WI

August 22, 2023Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Aug 22, 2023, 3:14 PM CDT for Door County, Kewaunee County, Manitowoc County, Wisconsin. It took effect at Aug 23, 2023, 3:09 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2023, 3:14 PM CDT (20:14 UTC)
In effect from
Aug 23, 2023, 3:09 AM CDT
Expired
Aug 23, 2023, 2:59 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

938 
WHUS43 KGRB 222014
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
314 PM CDT Tue Aug 22 2023

WIZ022-040-050-231200-
/O.NEW.KGRB.BH.S.0005.230823T1200Z-230824T0000Z/
Door-Kewaunee-Manitowoc-
314 PM CDT Tue Aug 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH EARLY WEDNESDAY EVENING...

* WHAT...High waves and dangerous currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee, and 
  Manitowoc Counties.

* WHEN...From Wednesday morning through early Wednesday evening.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MPC
3 follow-up statements
820 
WHUS43 KGRB 230809
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
309 AM CDT Wed Aug 23 2023

WIZ022-040-050-231815-
/O.EXT.KGRB.BH.S.0005.230823T0809Z-230823T2000Z/
Door-Kewaunee-Manitowoc-
309 AM CDT Wed Aug 23 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves and strong currents expected. 

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
Eckberg
797 
WHUS43 KGRB 231549
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
1049 AM CDT Wed Aug 23 2023

WIZ022-040-050-232000-
/O.CON.KGRB.BH.S.0005.000000T0000Z-230823T2000Z/
Door-Kewaunee-Manitowoc-
1049 AM CDT Wed Aug 23 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door, Kewaunee and 
  Manitowoc Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County. Cresent Beach and City of Kewaunee 
  Beach in Kewaunee County. Point Beach, Neshotah Beach and Red 
  Arrow Beach in Manitowoc County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MRC
375 
WHUS43 KGRB 231959
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
259 PM CDT Wed Aug 23 2023

WIZ022-040-050-232100-
/O.CAN.KGRB.BH.S.0005.000000T0000Z-230823T2000Z/
Door-Kewaunee-Manitowoc-
259 PM CDT Wed Aug 23 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have subsided on Lake Michigan this afternoon, and the
threat of dangerous currents have diminished.

$$

mpc

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 2:50 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
250 PM CDT Tue Aug 22 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 250 PM CDT Tue Aug 22 2023

The latest RAP analysis and satellite/radar imagery show elevated
showers and thunderstorms slowly exiting northeast Wisconsin
early this afternoon. Meanwhile, temperatures have been slow to
rise over many parts of northeast Wisconsin in part due to
southeast winds, ample cloud cover, and positioned northeast of a
warm front. This warm front was roughly located north of
Minneapolis to the Wisconsin Dells to Madison at 19z. As this
warm front surges northward, thunderstorm chances and excessive
heat are the main forecast concerns through Wednesday.

Tonight...The warm front will progress northeast and into far
northern and northeast WI by 7 am Wednesday. Like last night, a
40+ kt low level jet is expected to develop and initiate
convection, this time over the central Upper Peninsula from late
evening into the overnight. Cloud layer flow will remain out of
the northwest which would track any storms over far northern Door
county. Small hail and locally heavy rain will be possible. The
rest of the region should see mostly clear to partly cloudy skies
and warmer conditions. Lows ranging from near 60 degrees in the
northwoods to around 70 at Marshfield and Wisconsin Rapids.

Wednesday...The warm front will stall over far northern Wisconsin
for much of the day, placing the majority of the region in the
warm sector. Under mostly clear skies, should have ample sunshine
for very warm temps to occur before winds shift to the north late
in the afternoon. Taking an average of 925mb temps puts highs in
the mid to upper 90s over central and east-central WI. Combined
with dewpoints in the low to mid 70s, heat indices of 100 too 110
look likely. Forecast highs have increased a degree or two in this
forecast cycle, so will expand the excessive heat warning and
heat advisory. The expiration time is not ideal, but matches
neighboring offices headlines, and it can be canceled early.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 250 PM CDT Tue Aug 22 2023

Warm and humid weather is likely Wednesday night as
dewpoints remain in the 60s. Thursday will not be as hot as
Wednesday, but will still be warm and humid over all but the
north despite a northeast wind.

An upper trough and surface cold front will move across the area
Friday and bring a chance of showers and thunderstorms. There may
be enough instability to get some strong or severe storms in the
north where directional and speed shear are maximized.

Cooler and drier weather will return for Saturday and Sunday as a
large surface high moves in from central Canada. There may be
enough of a northeast wind Saturday for small craft advisory
conditions on the lake and bay.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1228 PM CDT Tue Aug 22 2023

Scattered showers and maybe a a storm or two will continue to
slowly move northeast over far northeast Wisconsin early this
afternoon before exiting. Additional storms are expected to fire
over the Upper Peninsula which will slide southeast and could
impact the northern Door Peninsula late tonight.

Otherwise, as a warm front surges northeast across the area, MVFR
and low end VFR ceilings will gradually retreat northward.
Clearing skies will occur tonight, except for parts of far
northeast Wisconsin. Low level wind shear will likely impact
central WI late tonight into early Thursday morning.

Southeast winds today will become south on Thursday morning with
some gustiness up to 20 kts possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 9 PM CDT Wednesday for WIZ020-030-
031-037>040-049-050-074.

Beach Hazards Statement from Wednesday morning through Wednesday
evening for WIZ022-040-050.

Excessive Heat Warning from 10 AM to 9 PM CDT Wednesday for
WIZ035-036-045-048.
&&

SHORT TERM.....MPC
LONG TERM......RDM
AVIATION.......MPC
Hazardous weather outlook, Aug 22, 2:24 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Tue Aug 22 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is chance of thunderstorms across far northeast Wisconsin
late tonight. A few strong storms are possible, which could
produce small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Hot and humid weather is expected Wednesday. Heat index values of
100 to 110 degrees are likely in central and east central Wisconsin,
where Excessive Heat Warnings or Heat Advisories are in effect.

High waves will bring an increased risk of rip currents to beaches
on the Lake Michigan shoreline on Wednesday.

There is a chance of thunderstorms Friday. It is too early to
determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are requested
to report hail of a half inch or greater or locally heavy
rainfall.

LMZ521-522-541>543-231930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance for thunderstorms late tonight north of Algoma that
could pose a hazard to mariners. A few of the storms could
contain hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty south winds and high waves will result in hazardous conditions
for small craft on Lake Michigan on Wednesday.

There is a chance of thunderstorms Friday, which could pose a hazard
to mariners.

MPC/RDM

In the hours before

Special weather statement, Aug 22, 2:00 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
200 PM CDT Tue Aug 22 2023

WIZ011-012-019-222100-
Forest-Florence-Langlade-
200 PM CDT Tue Aug 22 2023

...LOCALLY DENSE FOG REPORTED IN NORTHCENTRAL WISCONSIN...

While highly unusual for the afternoon hours at this time of the
year, some dense fog has been reported between Antigo and Niagara
in Langlade, Forest and Florence counties. The fog is probably the
result of result rain, cloudy skies and moisture moving into that
area from the southeast. Watch out for fog on highway 32 in the
area around Wabeno. It should dissipate before evening.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:42 AM CDTExcessive Heat WarningGRBPortage, Waushara, Winnebago, Wood42 hr
Aug 22, 2:42 AM CDTHeat AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Menominee and 4 more40 hr
Aug 22, 2:39 PM CDTSmall Craft AdvisoryGRB24 hr

Nearby

Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.